Methods and Applications of Analysis

Volume 10 (2003)

Number 4

EIGENFREQUENCIES AND EXPANSIONS FOR DAMPED WAVE EQUATIONS

Pages: 543 – 564

DOI: http://dx.doi.org/10.4310/MAA.2003.v10.n4.a4

Author

MICHAEL HITRIK

Abstract

We study eigenfrequencies and propagator expansions for damped wave equations on compact manifolds. Under the assumption of geometric control, the propagator is shown to admit an expansion in terms of finitely many eigenmodes near the real axis, with an error term exponentially decaying in time. In the presence of a nondegenerate elliptic closed geodesic not meeting the support of the damping coefficient, we show that there exists a sequence of eigenfrequencies converging rapidly to the real axis. In the case of Zoll manifolds, we show that the propagator can be expanded in terms of the clusters of the eigenfrequencies in the entire spectral band.

Full Text (PDF format)